Alert archive / Colorado / Snow Squall Warnings in 2019
Snow Squall Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this snow squall warning at Nov 29, 2019, 2:26 PM MST for 5 counties in Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2019, 2:26 PM MST (21:26 UTC)
- Expired
- Nov 29, 2019, 3:30 PM MST
- In force
- 64 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 110 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 553 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Nov 29, 9:05 AM MST, 5 hours 21 minutes earlier.
Area forecast discussion, Nov 29, 9:05 AM MST, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 905 AM MST Fri Nov 29 2019 .UPDATE... Issued at 854 AM MST Fri Nov 29 2019 Complex weather system will bring a variety of weather across northern Colorado today through Saturday. As for hilite changes, have extended the dense fog advisory on the plains until 11 am. Observations and web cameras continue to show dense fog and visibilities below a quarter of a mile. Have also issued a winter weather advisory for the remainder of our northern mountains. The initial band of snow this afternoon may be heavy for a short duration with even a convective element and some thunder also possible due to the steeping lapse rates ahead of the strong storm. The snow will lighten up overnight and Saturday, but the very strong winds will create quite a bit of blowing and drifting snow over the mountain passes as winds may gust as high as 85 mph. For the plains this afternoon/evening high resolution models showing a band of showers rotating northeast across the area and so may see a very short duration of moderate to heavy snow. A few locations could pick up a quick inch of snow. Synoptically, the strong storm system will lift out into Colorado this afternoon with moderate to strong QG ascent along with increasing lapse rates. Have increased pops a bit more on the plains given the moisture and widespread synoptic scale lift expected. By later tonight the low will move into Nebraska with strong subsidence moving in behind it. This will be a strong set up for high winds for the Front Range foothills and much of the northeast plains of Colorado for later tonight and on the plains on Saturday. No changes for the current high wind warning but may be looking to add a few more zones to the warning for the afternoon package. Looks like zone 43..45..46 will also get impacted by the high winds but will make that final call this afternoon. && .SHORT TERM...(Today and tonight) Issued at 251 AM MST Fri Nov 29 2019 Many issues to contend with over the next 24 hours. Reports of dense fog coupled with high resolution model data prompted the issuance of a Dense Fog Advisory. Latest HRRR indicated this trend in lower visibilities through the early morning hours. In addition to freezing fog, pockets of freezing drizzle also reported at a couple of metar observations along the Wyoming/Nebraska border. Conditions should start to improve by mid morning. This afternoon and tonight, the models still bring a powerful trough across Colorado late this afternoon and tonight. Most of the forecast areas will be under the left exit region of a strong 130+ kt upper level jet max, moving across southeast CO around 00z. The models show strong mid level QG ascent (45-55 mb/hr) lifting northeast across the forecast area at that time. The southwesterly flow will favor zone 31 the most in terms of orographics. Good instability as well with sfc based CAPES up to 200 j/kg. This could result in some thundersnow as well. Best window for heavy snow will be this afternoon and evening for zone 31. Have opted for a Winter Weather Advisory for zone 31. Moderate to heavy snowfall possible through this evening, then decreasing but gusty winds in excess of 60 mph as strong QG descent develops tonight. Other impact this afternoon could be some sort of snow squall developing around the evening commute for Denver. Due to the convective nature of this system, we could see a brief burst of 1-2 inch snowfall at that time. Hard to say really where this feature will manifest itself, but it is something to keep an eye on. By this evening, spatial cross-sections show an amplified mountain wave developing by 03z this evening and continuing overnight. The models still show a cross mountain component in excess of 70 mph at 700 mb with a flow reversal above 500 mb. Strong bora wind event expected in and near the Front Range with gusts at or above 80 mph possible. The focus will shift more to the northeast plains on Saturday. Consequently, we have upgraded the High Wind Watch to a warning. Other concern will be blowing snow which will impact the north to south oriented roads and highways the most. Highways 93 and 287 for starters could be susceptible to ground blizzards late tonight into Saturday. High temperatures may stay much cooler in areas north and northeast of Denver is the stratus/fog lingers into afternoon. .LONG TERM...(Saturday through Thursday) Issued at 251 AM MST Fri Nov 29 2019 By Saturday morning the surface low will be over southeastern Nebraska, becoming vertically stacked through 500 mb. An upper level jet streak will be over southeast Colorado with increasing QG subsidence across the region through the day. There are various weather elements occurring across the region so we will break it down West to East. As the upper low continues to make its way northeast, moisture on the backside of the low will continue to combine with increased westerly flow to bring snow to the northern and central mountains for areas that are favored is this set-up, mainly Park range and into Summit county. Current model projections show a possible 4 to 8 inches with the possibility of up a foot for the more wind prone areas of Park range by Saturday afternoon. At this time there is a winter storm watch out for this particular area due to the higher snow amounts combining with winds to create blowing and drifting snow. Will look into this more this evening along with the other highlights. With the stacked low, the pressure gradient will increase through the mid-levels along with a deepening lee side low. Model cross-sections still show the remnants of a mean state critical layer with a slight wind reversal above 500mb although not as pronounced as during the overnight hours into Saturday. This combination will continue to bring very high winds to the mountains and higher foothills with wind gusts up to 95 mph above timberline. Areas across the lower foothills will still see sustained winds of 25 to 35 mph with gusts up to 45 mph into the afternoon hours. For the mountains, areas west of the divide will see the combination of wind and snow with areas east seeing more wind, however, all areas will see blowing snow and reduced visibilities. Caution is advised for travelers and people making their way into the mountains this weekend. Due to these factors as well as the continued consistency among models for the higher winds, we will upgrade the current high wind watch to a warning for the mountains and foothills. As we go eastward onto the plains, the increasing downslope winds will help to dry out conditions and at least partially scour out the cold air that is in place. This will help to increase temperatures slightly on Saturday with highs around the metro area getting into the lower 40s. As mentioned before, although the urban corridor will not be getting the higher winds, increased gusting up to 35 mph is possible. Most snow cover should be iced over enough to inhibit much blowing, but cannot rule out the possibility of reduced visibility due to blowing snow during this time. For the far eastern plains east of I-25 the winds will turn more northwesterly as the winds get wrapped up in the surface low. Moisture once again on the backside of the low will get pulled into the northeastern plains. Model soundings show the column will be cold enough and saturated enough for snow through the afternoon hours. Another element to this is the winds. The pressure gradient will be tight and combining with strong QG subsidence and CAA will bring high winds down to the surface. Sustained winds of 30 to 40 mph with gusts up to 65 mph will be possible through the late evening hours. Snowfall amounts at this time look to be in the 1 to 3 inch range with the higher amounts closer to the Wyoming and Nebraska border. The snow will combine with the high winds to bring large travel impacts to areas along I- 76 as well as I-70 east of a Sterling to Limon line. Visibilities will be reduced due to blowing snow. Also, high profile vehicles need to use caution with highs winds if traveling these routes. We will also be upgrading the high wind watch to a warning that will extend into the evening hours. Conditions will improve for all areas weather-wise by Sunday as the low ejects eastward decreasing the pressure gradient and winds. Upper level ridging will build in Sunday and continue into Monday warming temperatures and bringing dry weather to the region. Snow could linger in the northern mountains west of the divide through the afternoon hours Sunday with little additional accumulation expected. Winds will not make warning criteria over the higher terrain, however they will still be breezy through Monday with some gusting up to 35 mph. Temperatures for the remainder of the week will remain at or slightly above seasonal normals with another shot of precipitation by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 854 AM MST Fri Nov 29 2019 KDEN/BJC remain in the soup with dense fog and likely to remain at least until 17z before slowly improving. APA is on the edge of the stratus with only light fog now until 17z. Still might need to to extend the dense fog until 18z. Incoming storm system will result in scattered snow showers and even a possible thunderstorm developing with best chance between 21-00z. Expect strong winds to develop at terminals later tonight and Saturday as storm system departs Colorado. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 10 AM to 6 PM MST Saturday for COZ042-044- 048>051. Dense Fog Advisory until 11 AM MST this morning for COZ038>040- 042>045-048>051. High Wind Warning from 8 PM this evening to 6 PM MST Saturday for COZ033>036-038-039. Winter Weather Advisory from 2 PM this afternoon to 6 PM MST Saturday for COZ031-033-034. && UPDATE...Entrekin SHORT TERM...Cooper LONG TERM...Bowen AVIATION...Entrekin
Hazardous weather outlook, Nov 29, 10:15 AM MST, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1015 AM MST Fri Nov 29 2019 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1015 AM MST Fri Nov 29 2019 ...Winter Weather Advisory for the Northern Mountains this afternoon through Saturday afternoon... ...High Wind Warning in effect for the mountains, foothills and northeast plains tonight through Saturday afternoon... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Areas of dense fog will diminish later this morning, mainly from Denver north and east to the Wyoming and Nebraska borders. Visibilities could be reduced to less than a quarter mile at times. Snow and wind will increase in the mountains and foothills this afternoon and tonight. Storm totals of 4 to 8 inches will be possible over the northern mountains with up to 12 inches around Rabbit Ears Pass. Areas of blowing and drifting snow could significantly reduce visibility and make travel difficult over the high mountain passes. Across lower elevations, thundersnow will be possible late this afternoon which could impact the evening commute, with a quick burst of 1 to 2 inches of snow as it moves across the northeast plains of Colorado, including the Denver metro area. By this evening, intense winds in and near the Front Range mountains and foothills. Peak wind gusts to 80 mph can be expected. The strong winds will continue into Saturday and may create blowing and drifting snow. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong winds will continue over the Front Range Mountains and foothills early Saturday morning, affecting the windprone areas of the western suburbs as well, gusting to 65 to 85 mph, lasting through the day. These northwest winds will then spread onto the northeast plains later in the morning, gusting up to 65 mph through the day. Blowing and drifting snow is likely, even from last Tuesday's snow on the ground. High profile vehicles will be in danger of blowing over, especially along north-south oriented roads. Those with plans to travel Saturday should delay and alter them due to the expected strong winds and blowing snow. The weather will warm up and dry out Sunday and Monday, with some light snow expected over the mountains Monday night into Tuesday. Winds won't be as strong as Saturday, but will remain breezy over the mountains. Another weak system will bring light snow to the mountains Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but reports of fog, snow and strong winds would be greatly appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 1:44 AM MST | Dense Fog Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 8 more | 9 hr |
| Nov 29, 2:55 AM MST | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 9 more | 48 hr |
| Nov 29, 3:02 AM MST | High Wind Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Douglas and 15 more | 39 hr |
| Nov 29, 3:30 PM MST | Snow Squall Warning | BOU | Clear Creek, Grand, Jefferson, Park, Summit | 60 min |
Nearby
Snow Squall Warnings in Colorado, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.